A Caltech Library Service

Quantized electric-flux-tube solutions to Yang-Mills theory

Baker, M. and Ball, J. S. and Zachariasen, F. (1985) Quantized electric-flux-tube solutions to Yang-Mills theory. Physical Review D, 31 (10). pp. 2575-2588. ISSN 2470-0010. doi:10.1103/PhysRevD.31.2575.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


We suggest that long-distance Yang-Mills theory is more conveniently described in terms of electric rather than the customary magnetic vector potentials. On this basis we propose as an effective Lagrangian for this regime the most simple gauge-invariant (under the magnetic rather than electric gauge group) and Lorentz-invariant Lagrangian which yields a 1/q^4 gluon propagator in the Abelian limit. The resulting classical equations of motion have solutions corresponding to tubes of color electric flux quantized in units of e/2 (e is the Yang-Mills coupling constant). To exponential accuracy the electric color energy is contained in a cylinder of finite radius, showing that continuum Yang-Mills theory has excitations which are confined tubes of color electric flux. This is the criterion for electric confinement of color.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1985 The American Physical Society. Received 26 November 1984; published in the issue dated 15 May 1985. We would like to thank Y. S. Wu for enlightening discussions, F. Z. Chen for checking some of our results, J. Ralston for a useful conversation, and the Aspen Center for Physics for its hospitality while some of this work was being done. One of us (J.S.B.) was supported in part by National Science Foundation Grant No. PHY -8405648. Another of us (F.Z.) was supported in part by U.S. Department of Energy Grant No. DE-AC-03-81-ER40050.
Funding AgencyGrant Number
Department of Energy (DOE)DE-AC-03-81-ER40050
Issue or Number:10
Classification Code:PACS: 11.10.Ef
Record Number:CaltechAUTHORS:20120627-142133043
Persistent URL:
Official Citation:Quantized electric-flux-tube solutions to Yang-Mills theory M. Baker, J. S. Ball, and F. Zachariasen pp. 2575-2588
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:32156
Deposited By: Ruth Sustaita
Deposited On:27 Jun 2012 21:42
Last Modified:09 Nov 2021 21:25

Repository Staff Only: item control page